Thunderstorm Wind, Gaines
- When
- May 25, 2:46 AM CST to 2:51 AM CST
- Where
- Gaines County, 1.35 mi WNW of Seagraves
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.940, -102.570
A long-track complex of thunderstorms developed off of the higher terrain of eastern New Mexico and moved southeast. This complex produced severe wind gusts across the northern Permian Basin early that morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A long-track complex of thunderstorms developed off of the higher terrain of eastern New Mexico and moved southeast. This complex produced severe wind gusts across the northern Permian Basin early that morning. Additional thunderstorms developed across portions of the higher elevations of the Davis Mountains later that afternoon. Severe winds and flash flooding were observed with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 2:01 AM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 301 AM CDT Thu May 25 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Friday afternoon) Issued at 216 AM CDT Thu May 25 2023 As of this writing, a weak ridge centered over West Texas is allowing a short wave trough to move across the South Plains causing scattered severe storms just north of our county warning area. These storms are finally showing signs of weakening and hopefully will only provide some beneficial rainfall for locations in our CWA. Unfortunately we can expect more of the same later this afternoon since the ridge will not be enough to suppress convection, and directional shear from southeast low level winds becoming west to northwesterly in the mid and upper levels will be tilting some updrafts once again bringing a threat for at least isolated severe storms. Large hail and strong winds will be the main threat but cannot rule out an isolated brief tornado forming along boundary/updraft interactions. Abundant low level moisture and cool 850 mb temperatures will keep highs unseasonably cool with most locations only reaching the 80s to lower 90s. Lows Friday morning will drop into the 60s before a near carbon copy day occurs Friday. Highs will be similar to Thursday and there will again be a chance for showers and thunderstorms, some severe from southeastern New Mexico to the Big bend and northern Permian Basin. Be alert for late night thunderstorms the next few days. We normally see convection diminish a few hours after sunset but short range models are showing storms will continue longer than normal, possibly even forming MCS structures. Hennig && .LONG TERM... (Friday night through Wednesday) Issued at 216 AM CDT Thu May 25 2023 Severe storms, heavy rainfall, with highs in the 80s to low 90s can generally sum up the long term forecast. Weak upper ridging with multiple rounds of disturbances moving across will bring strong to severe storms each afternoon, with large hail, damaging winds, flooding, and even a tornado all possible threats. Increasing shear into the weekend, along with CAPE > 2500 J/kg, high lapse rates, and PWs > 1.25" will be sufficient for diurnally driven severe storms each afternoon despite the upper ridging. Storms will develop along the dryline as well as in the vicinity of residual outflows from storms the previous days. Southerly surface flow continues to increase moisture in the lower levels, so any storms that develop will be capable of locally heavy rainfall that may lead to flash flooding. This has been observed over the previous days in storms, and given no substantial changes to the environment, this will continue through the weekend. Models continue to struggle with the change in the upper pattern Sunday and Monday, but confidence seems to be increasing that the upper trough currently sitting over Baja CA/the Desert SW will lift north and bring widespread precipitation to the region. For Tuesday, the next system to watch will be a low off the coast of CA, potentially causing a ridge to build over the region and a return to a similar pattern to what we've had the past week. Stay tuned. -Zuber && .AVIATION... (06Z TAFS) Issued at 1206 AM CDT Thu May 25 2023 VFR conditions will continue for about the next 4 to 6 hours before MVFR CIGs are expected to move in by around 12Z. VFR returns by 18Z. Modest and occasionally gusty southeast winds will continue. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 84 64 83 64 / 40 40 30 20 Carlsbad 87 62 88 62 / 30 30 30 30 Dryden 89 68 87 68 / 10 30 10 10 Fort Stockton 88 65 87 64 / 30 30 30 20 Guadalupe Pass 84 61 85 62 / 30 20 30 30 Hobbs 83 61 83 60 / 30 40 30 30 Marfa 87 54 85 54 / 40 30 40 40 Midland Intl Airport 85 65 84 65 / 30 30 20 20 Odessa 85 65 84 65 / 30 30 20 20 Wink 89 65 88 65 / 30 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....88 AVIATION...10
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 222 AM CDT Thu May 25 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-260730- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 222 AM CDT Thu May 25 2023 /122 AM MDT Thu May 25 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Thunderstorms are expected this afternoon and evening, with strong to severe storms possible, especially across portions of Southeast New Mexico, the Western Permian Basin, and the Trans Pecos. Primary threats will include large hail, damaging wind, frequent lightning, flooding due to heavy rain, and even a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible each day this week, with the greatest chance for severe thunderstorms over the Permian Basin, Southeast New Mexico, and the Davis Mountains. Large hail, damaging wind, and heavy rain leading to flash flooding are the main concerns. Any storms that develop will be capable of producing frequent lightning as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1245 AM MDT Thu May 25 2023
NMZ029-250715-
Northern Lea County NM-
1245 AM MDT Thu May 25 2023
...Strong thunderstorms will impact portions of northeastern Lea
County through 115 AM MDT...
At 1244 AM MDT, Doppler radar was tracking strong thunderstorms over
Crossroads, or 19 miles north of Tatum, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
southeastern New Mexico.
&&
LAT...LON 3339 10305 3341 10340 3357 10351 3357 10306
TIME...MOT...LOC 0644Z 231DEG 22KT 3353 10330
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 08:45 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
TxDot El Paso reported flooding of Comanche Creek and Ranch Road 170.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101466, 1101467, 1101468, 1101464.